Alert archive / Florida / Coastal Flood Statements in 2020
Coastal Flood Statement 18, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 22, 2020, 5:48 PM EDT for Monroe County, Florida. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2020, 5:48 PM EDT (21:48 UTC)
- Expired
- Oct 23, 2020, 10:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WHUS42 KKEY 222148 CFWKEY Coastal Hazard Message National Weather Service Key West FL 548 PM EDT Thu Oct 22 2020 FLZ076-230300- /O.EXT.KKEY.CF.Y.0005.000000T0000Z-201023T0300Z/ Monroe Upper Keys- 548 PM EDT Thu Oct 22 2020 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT... * WHAT...Saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...In effect. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...Moderate saltwater flooding will continue through the high tide cycle this evening. The extent of saltwater flooding will lessen after this evening's high tide, but minor saltwater flooding will continue through Friday, even during low tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ077-078-230300- /O.NEW.KKEY.CF.S.0018.201022T2148Z-201023T1400Z/ Monroe Middle Keys-Monroe Lower Keys- 548 PM EDT Thu Oct 22 2020 * WHAT...Minor saltwater flooding. * WHERE...Middle and Lower Florida Keys. * WHEN...Through Friday morning. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...The next time of concern will be during the high tide early Friday morning. Depending on location, minor saltwater flooding will occur sometime between 1 AM and 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
1 follow-up statement
065 WHUS42 KKEY 230151 CFWKEY Coastal Hazard Message National Weather Service Key West FL 951 PM EDT Thu Oct 22 2020 FLZ076-231400- /O.EXT.KKEY.CF.Y.0005.000000T0000Z-201023T1400Z/ Monroe Upper Keys- 951 PM EDT Thu Oct 22 2020 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT... * WHAT...Saltwater flooding. * WHERE...Upper Florida Keys, especially Bayside communities. * WHEN...In Effect. * IMPACTS...Saltwater flooding of low elevation streets and lots is expected. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...Moderate saltwater flooding will continue through the high tide cycles on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ FLZ077-078-231400- /O.CON.KKEY.CF.S.0018.000000T0000Z-201023T1400Z/ Monroe Middle Keys-Monroe Lower Keys- 951 PM EDT Thu Oct 22 2020 * WHAT...Minor saltwater flooding. * WHERE...Middle and Lower Florida Keys. * WHEN...Through Friday morning. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS...The next time of concern will be during the high tide cycle early Friday morning. Depending on location, minor saltwater flooding will occur sometime in the hours between 1 AM and 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 22, 3:29 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Oct 22, 3:29 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Key West FL 329 PM EDT Thu Oct 22 2020 .DISCUSSION... Shower coverage has greatly diminished from this morning, however some showers still persist across mainly across the Upper Keys and surrounding waters. Cloud cover has kept temperatures down and as such, ASOS observations reveal temperatures in the lower 80s. Meanwhile, C-MAN stations continue to show winds around 15 to 20 knots across all of our waters. Expanding our scope, the area remains under a tightened gradient between a weak surface low over and near the Yucatan Peninsula and a continental high over the eastern U.S.. This is keeping winds at the surface from the east and southeast. In addition, it is allowing for moisture to continue to pool across the region. In the mid levels the flow is becoming more zonal, which is leading to less organized ascent aloft. This is n part why we have had less lightning strikes today versus yesterday, when a weak trough was present. .SHORT TERM (Tonight through Saturday night)... Similar to last night, areas that were previously worked over, i.e. the Lower and Middle Keys, will fill back in with showers and possibly an isolated thunderstorm for the overnight. Aloft, zonal flow will continue and become more pronounced across the area. While we will continue to lose organized ascent aloft, moisture will continue to stream into the area due to a deep east and southeasterly flow. As such will maintain 50 percent pops for Friday and Friday night. Thereafter, we continue to monitor a feature in the northwestern Caribbean. Currently a low level trough resides in this area producing a disorganized area of showers and thunderstorms across the Cayman Islands and Jamaica. This trough will traverse northeast, reaching the Florida Straits by Saturday and then the northern Bahamas on Sunday. As this moves northeast, rain chances will increase for Saturday. There is some uncertainty how this feature will evolve but regardless, impacts to the Florida Keys at this time will be the potential for heavy rains with localized flooding. .LONG TERM (Sunday through next Thursday)... Rain chances diminish beginning Sunday as the trough moves out of the area and high pressure from the west builds back in. This high will also bring with it, drier air and will severely limit rain chances starting Monday. This dry period is expected to linger into at least midweek and there are hints it could last into the end of the week. Rain chances beyond Monday will be near normal (20 percent) && .MARINE... Moderate to occasional fresh easterly breezes persist this afternoon across all waters. Expecting moderate to occasionally fresh breezes to continue tonight, however there is a chance that our western waters could see a period of fresh breezes tonight. For now, will keep Small Craft Exercise Caution headlines in effect for all waters. Winds will slacken starting Saturday and continue into early next week. && .AVIATION... VFR conditions will prevail at the Key West and Marathon terminals through tonight. Radar imagery has shown a decrease in the showers and isolated thunderstorms affecting the Lower and Middle Keys during the past few hours. Only isolated showers are likely in the afternoon and evening hours, but the rain activity is expected to increase again tonight into the overnight hours across the island chain and nearby waters. Winds E near 10 knots with gusts to near 20 knots. && .CLIMATE... In 2008, the daily record rainfall of 7.30" was recorded in Key West. Precipitation records date back to 1871. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Coastal Flood Advisory for FLZ076. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....SDR Data Acquisition.....SDR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 22, 4:44 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 444 AM EDT Thu Oct 22 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-230845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 444 AM EDT Thu Oct 22 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible along the Florida Keys and the surrounding coastal waters through tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes. Otherwise, the observed water levels will lie near to just above Coastal Flood Statement and Coastal Flood Advisory thresholds for the Middle and Upper Keys respectively for at least today. This will result in minor saltwater flooding of low-lying lots and roads for at least today. And finally, A Small Craft Advisory is in effect this morning for the outer waters of Mainland Monroe to the waters in and around Dry Tortugas, Hawk Channel and the Straits of Florida today. For tonight, The highest probability of a Small Craft Advisory will be for the Straits of Florida and the outer waters of Mainland Monroe to the waters in and around Dry Tortugas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters, with the highest chance for thunderstorms Saturday afternoon and Saturday night. The primary thunderstorm hazards will be cloud to surface lightning strikes, with the strongest thunderstorms perhaps delivering wind gusts near 40 knots or even higher later Saturday and Saturday night. Furthermore, episodes of heavy rain may result in possible flooding along portions of the Florida Keys for the first half of this weekend. Meanwhile, saltwater flooding of low-lying lots and roads will likely require a Coastal Flood Statement on Friday. And finally, a Small Craft Advisory may be required for portions of our coastal waters Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Local storm report, Oct 22, 5:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
539 PM EDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
10/22/2020 M41 MPH GMZ042 FL MESONET
A SOUTH SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH, WAS
OBSERVED AT THE ALLIGATOR REEF LIGHT WEATHERFLOW MESONET
STATION AT 942 AM EDT.
&&
SDRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 6:26 AM EDT | Areal Flood Advisory | KEY | Monroe | 3 hr |
| Oct 22, 12:53 PM EDT | Areal Flood Advisory | KEY | Monroe | 112 min |
Nearby
Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.